Canine lymphoma treatment adds up to cystitis
medwireNews: High cumulative doses of the alkylator cyclophosphamide could be to blame for the development of sterile hemorrhagic cystitis (SHC) in dogs being treated for lymphoma, indicate the results of a US study.
While SHC is a known risk with cyclophosphamide, the study findings show that it is a predominately delayed toxicity resulting from treatment accumulation, remark the researchers in Veterinary and Comparative Oncology.
"Although not performed in the patients in this study, routine urinalysis for screening of microscopic haematuria has been suggested in previous reports and would be prudent in patients undergoing chronic cyclophosphamide treatment to identify subclinical SHC," recommend R Gaeta and colleagues from the University of Pennsylvania School of Medicine in Philadelphia.
They add that this would allow earlier interventions such as ceasing cyclophosphamide treatment or initiating anti-inflammatory medication.
For the study, a total of 22 dogs with SHC (defined as hematuria, stranguria, and pollakiuria) during chemotherapy and no evidence of urinary tract infection were each matched with three control dogs undergoing the same treatment without signs of SHC.
The vast majority (91%) of animals were in clinical remission at SCH onset, note Gaeta et al, with a median time to onset of 92 days since the start of chemotherapy.
Cumulative cyclophosphamide doses were significantly higher overall in dogs with SHC than their control-matched counterparts, at medians of 1570 and 556 mg/m2, respectively.
In multivariate analysis, age was significantly associated with development of SHC; dogs that developed it were significantly younger than their counterparts that did not, at a median 6.6 versus 8.7 years.
After controlling for age, the odds for SHC increased significantly with increasing treatment dose, specifically, by 2.21 times for every 750 mg/m2 increase, report the researchers.
A secondary analysis of animals matched according to cyclophosphamide dose (rather than lack of SHC) showed that age was also significantly associated with dose of the drug, with a 111 mg/m2 reduction in cyclophosphamide for every 1-year increase.
Neither of the factors identified by univariate analysis in this second dataset (whether the dog was receiving prednisone and the percentage of concurrent chemotherapy with prednisone) were significantly associated with development of SHC, however.
"Analysis of this population confirmed prior reports proposing that high cumulative doses of oral cyclophosphamide are a risk factor for development of SHC in dogs, and that this is therefore primarily a late effect of chronic oral cyclophosphamide treatment," conclude the authors.
By Sarah Guy, medwireNews Reporter